Alert archive / West Virginia / Wind Advisories in 2018

Wind Advisory 5, NWS Pittsburgh, PA

November 6, 2018Monongalia County, Preston County, Tucker County, West Virginia; Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this wind advisory at Nov 6, 2018, 10:04 AM EST for Monongalia County, Preston County, Tucker County, West Virginia; Fayette County, Westmoreland County, Pennsylvania. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 6, 2018, 10:04 AM EST (15:04 UTC)
Expired
Nov 6, 2018, 6:48 PM EST
In force
9 hr
Issued by
NWS Pittsburgh, PA

Counties Fayette County, PA, Westmoreland County, PA, Monongalia County, WV, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS71 KPBZ 061504
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1004 AM EST Tue Nov 6 2018

WVZ514-062315-
/O.NEW.KPBZ.WI.Y.0005.181106T1504Z-181107T0300Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
1004 AM EST Tue Nov 6 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

The National Weather Service in Pittsburgh has issued a Wind
Advisory, which is in effect until 10 PM EST this evening.

* WINDS...Westerly 15 to 25 mph with gusts up to 50 mph.

* TIMING...Through mid-evening.

* IMPACTS...Gusty wind will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts in excess of 45 mph are 
expected. Wind this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

Please report fallen trees or branches by calling 412-262-1988, 
posting to the NWS Pittsburgh Facebook page, or using Twitter 
@NWSPITTSBURGH

&&

$$

MDZ001-PAZ074-076-WVZ510-512-513-062300-
/O.NEW.KPBZ.WI.Y.0005.181106T1700Z-181106T2300Z/
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-
Eastern Preston-Western Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Coopers Rock,
Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, 
and Saint George
1004 AM EST Tue Nov 6 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

The National Weather Service in Pittsburgh has issued a Wind
Advisory, which is in effect until 6 PM EST this evening.

* WINDS...Southwesterly 15 to 25 mph with gusts up to 50 mph.

* TIMING...Through early evening.

* IMPACTS...Gusty wind will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts in excess of 45 mph are 
expected. Wind this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

Please report fallen trees or branches by calling 412-262-1988, 
posting to the NWS Pittsburgh Facebook page, or using Twitter 
@NWSPITTSBURGH

&&

$$

Kramar
2 follow-up statements
308 
WWUS71 KPBZ 061853
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
153 PM EST Tue Nov 6 2018

WVZ514-070300-
/O.CON.KPBZ.WI.Y.0005.000000T0000Z-181107T0300Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
153 PM EST Tue Nov 6 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...West 20 to 25 mph with gusts up to 50 mph.

* TIMING...Through mid-evening.

* IMPACTS...Strong wind gusts may blow down limbs, trees, and 
  power lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts in excess of 45 mph are
expected. Wind this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

Please report fallen trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$

MDZ001-PAZ074-076-WVZ510-512-513-062300-
/O.CON.KPBZ.WI.Y.0005.000000T0000Z-181106T2300Z/
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-
Eastern Preston-Western Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Coopers Rock,
Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, 
and Saint George
153 PM EST Tue Nov 6 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WINDS...Southwest 15 to 25 mph with gusts up to 50 mph.

* TIMING...Through early evening.

* IMPACTS...Strong wind gusts may blow down limbs, trees, and 
  power lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts in excess of 45 mph are
expected. Wind this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

Please report fallen trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$

Kramar
019 
WWUS71 KPBZ 062348
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
648 PM EST Tue Nov 6 2018

WVZ514-070100-
/O.CAN.KPBZ.WI.Y.0005.000000T0000Z-181107T0300Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
648 PM EST Tue Nov 6 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pittsburgh has cancelled the Wind
Advisory.

While gusty winds will remain possible over the next hour or two,
the overall wind threat has diminished as wind speeds continue to
diminish overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Nov 6, 5:42 AM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Nov 6, 5:42 AM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
542 AM EST Tue Nov 6 2018

.SYNOPSIS...
Precipitation will taper off through the morning as a front
crosses, with a windy afternoon expected behind it. Drier
weather with a cooling trend will then follow through Thursday,
with precipitation chances returning late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated at 530 AM for radar/hi-res model trends. Rainfall rates
have decreased, and downsloping has helped to break up the
leading edge of the precipitation somewhat. The back edge is
approaching ZZV, with the front appearing as a thin line of
showers not far to the west. Expect winds to pick up later this
morning behind this boundary.  Forecast is generally on track.

The remainder of the rain will sweep eastward across the region
this morning, with categorical PoPs appropriate. Kept a minimal
thunder chance for now, although overall chances are quite
slim. Drier air will push the rain shield east of the CWA by
midday, with the sun breaking out in some areas. However, a
secondary trough/weak boundary may allow a few showers to linger
into the afternoon, mainly north of Pittsburgh.

High winds have remained mostly locked above an inversion thus
far, although a few gusts between 20 and 30 MPH have been
reported. Behind the front, expect gusts to pick up into the
35-45 MPH range later today as the winds aloft mix down. Held
off on wind headlines for now along the ridges in collaboration
with surrounding offices, but will monitor the situation.

Above-normal high temperatures in the upper 50s to mid 60s are
forecast, with these maxima likely being reached by midday
before starting to drop off a bit.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Will continue to cautiously ride with a dry forecast through
this period as generally weak high pressure ridging remains in
control with WSW flow aloft. The 00Z NAM suggests some light
precipitation is possible Wednesday afternoon and evening,
as a weak ripple is supported by right entrance region jet
dynamics. A few GEFS members support this with precip across the
south, while the operational GFS and ECMWF suggest dry
conditions along with the majority of the GEFS perturbations.
Will hold the line with a dry forecast for now. Temperatures
will show a cooling trend through the period, ending up below
normal by Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The next shortwave trough will swing into the Great Lakes
staring Thursday night, with strengthening surface low pressure
riding up the Ohio Valley and across the eastern Lakes by Friday
evening. This will bring another solid shot of precipitation,
with categorical PoPs areawide by Friday. Precipitation may
begin as a rain/snow mix Thursday night, with a dusting of
accumulation possible north of I-80 and on the higher ridges.
There should be enough warm air for mostly rain on Friday.
Showers will linger Friday night, with a changeover to snow in
most areas by Saturday morning. Activity may linger a bit in
NW/lake enhanced flow before precipitation tapers off, but the
main story Saturday will be the cold temperatures, remaining in
the 30s for most, followed by min temperatures well down into
the 20s Saturday night.

Another low tracking east to west across the Great Lakes may
provide another low precipitation chance Sunday night and
Monday. Temperatures will recover slightly but remain well below
normal.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
IFR with low level moisture in erly flow should persist for
DUJ early this morning. Elsewhere, expect areas of MVFR as rain
continues across the area ahead of approaching low pressure and
its associated sfc cold front. A low level jet should maintain a
LLWS potential early this morning before its exit.

Rain should end from W-E this morning as the low/cold front
exit, though patchy MVFR cigs should persist. Cigs should lift
to VFR levels for most ports during the afternoon with mixing,
though FKL/DUJ could stay MVFR through the TAF period with
moisture under a temperature inversion. The mixing, along with
a tight pressure gradient, should result in SW winds gusting in
the 25-35kt range today. Winds should diminish later this
evening.

Outlook...
Restriction potential returns Friday with low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Nov 6, 4:03 AM EST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
403 AM EST Tue Nov 6 2018

MDZ001-PAZ074-076-WVZ510>514-070915-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
403 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Wind gusts of 35 to 45 MPH are expected from late morning through the
afternoon. If the probability of higher wind gusts increases, a Wind
Advisory may be issued.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-070915-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
403 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in West Virginia, 2018Wind Advisories in Pennsylvania, 2018Wind Advisories in Maryland, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.